What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 6, 11:37 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 6, 11:37 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1237 PM PDT Tue Jun 6 2023
.SYNOPSIS...
Widespread strong to severe thunderstorms anticipated this afternoon
capable of gusty winds, small hail, and localized heavy rainfall.
Daily chance of showers and thunderstorms linger through the week
and into the weekend. Extended outlook continues to favor unsettled
weather next week with temperatures remaining near to below
average.
&&
.DISCUSSION...
Convection is getting quite the head start today as a couple
discrete thunderstorms have developed across Mono and Pershing
counties in the last few hours, tracking northwest at around 10-20
mph. Latest satellite imagery reveals a maturing cumulus field
across central Nevada and is expanding into Mineral and Pershing
counties. This coincides with MUCAPE of 1000-1500 J/kg generally
south of US-50 with inhibition quickly eroding, according to 18Z
mesoanalysis. As such, scattered thunderstorm development will soon
occur in the next hour or two in a southwest to northeast oriented
corridor from Mono County to Churchill County. DCAPE values of 900-
1100 J/kg already exist across much of Pershing and Churchill
counties, this area of which will serve as the greatest potential in
the near-term for strong outflow winds and blowing dust. This threat
will expand towards far western Nevada into northeast California as
the subcloud layer becomes well-mixed through the afternoon. The
most intense thunderstorms today will be capable of strong
outflow winds, small hail, heavy rainfall, and frequent lightning.
Expect additional thunderstorm development in the next 4-6 hours
before convection tapers off post-sunset.
The upper synoptic regime will remain quite stagnant through
Wednesday as a compact upper cyclone slowly drifts eastward.
Cyclonic, diffluent flow aloft and subsequent large scale ascent
will remain aligned over the region through Wednesday, which when
coupled with ample instability and moisture, will promote
scattered thunderstorms Wednesday afternoon with a few strong to
low-end severe storms possible. Timing of thunderstorms will favor
the 12 PM PDT to 6 PM PDT window before the boundary layer
stabilizes and storms stratify into remnant showers during the
evening hours. The greatest severe thunderstorm concern will favor
the Sierra into northeast California where steepening mid-level
lapse rates are most prevalent. Elsewhere, isolated instances of
sub-severe hail and wind gusts will be possible, though meager
wind shear will limit the potential for organized thunderstorms.
Storm motions Wednesday will remain a bit too swift for an
enhanced flash flood concern with the most susceptible areas still
in/below burn scars and/or where prolonged storm training occurs.
For Thursday into the weekend, the pesky upper low will slowly
evolve towards central Nevada and will become an open wave feature
by the weekend. Meanwhile, a subtle shortwave ridge will build into
the region Friday in the wake of the former trough ejection.
However, this will not squander convection entirely as blended
guidance maintains a 20-40% chance of storms through Sunday.
Ultimately, height rises and attendant subsidence will limit storm
coverage and intensity but also provide weak steering winds for the
end of the week. In other words, flash flooding potential will
likely elevate for Thursday and Friday. If this threat were to
materialize, it would be quite brief as another upper cyclone
approaching the southern California coast will strengthen winds in
the cloud-bearing layer for this weekend's convective episode.
Ensembles are reluctant to change its outlook for next week as
guidance maintains western troughing in the long term. Fortunately
this suggests that no significant heatwaves are on the horizon
with temperatures hovering near to slightly below average for next
week. However, persistent troughing will keep us stuck in this
unsettled weather pattern into mid-June.
-Salas
&&
.AVIATION...
* Widespread showers and thunderstorms are expected this afternoon
and evening, bringing MVFR/IFR conditions to regional terminals,
especially the Sierra, far western Nevada, and northeast
California.
* Strong to severe thunderstorms are possible, with frequent
lightning and locally heavy rain, wind gusts greater than 45 kts,
and hail potentially to 1" in diameter in stronger storms. Blowing
dust may also be an issue, especially over the western Basin and
Range, with possible lowered VIS and IFR conditions.
* Daily chances for area-wide showers and thunderstorms continue
throughout the week, with a heavier rain potential Thursday and
Friday.
-Johnston
&&
.HYDROLOGY...
* Prolonged moderate flooding will persist along the East Fork and
Mainstem of the Walker River, with very high flows and near
bankfull conditions along the West Fork of the Walker River.
Very high flows with some possible minor flooding will continue
along the West Fork of the Carson River below Woodfords. Minor
flooding is forecast along the Humboldt at Imlay as the snowmelt
flood wave makes its way slowly downstream. Flows at Imlay are
expected to rise gradually through the week, but remain in minor
flood stage.
* Creeks and streams areawide will continue to run high, cold, and
fast; with some potentially out of banks especially throughout
portions of Mono County. As a result, banks may be unstable so
take caution near waterway edges.
* The wild card will continue to be thunderstorm chances and
coverage, which remain elevated this week into the weekend for
the Sierra, northeast CA, and western NV. Slower storm motions
Thursday and Friday will likely elevate flash flood potential as
storms will remain capable of heavy rainfall. Cloud coverage
from thunderstorms will help slow the diurnally driven
snowmelt.
- Bardsley/Salas
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Jun 6, 10:25 AM PST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
1125 AM PDT Tue Jun 6 2023
CAZ072-073-061915-
Greater Lake Tahoe Area CA-Mono CA-
1125 AM PDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Mono and
Alpine Counties through 1215 PM PDT...
At 1124 AM PDT, Doppler radar was tracking a strong thunderstorm near
Devils Gate Summit, or 8 miles east of Sonora Pass, moving west at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sonora Pass, Devils Gate Summit, Junction U.S 395 And CA 108 (Sonora
Junction), Bootleg Campground and Leavitt Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3823 11961 3829 11965 3832 11965 3835 11963
3845 11968 3847 11971 3858 11966 3839 11934
3822 11943
TIME...MOT...LOC 1824Z 111DEG 10KT 3833 11948
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 6, 10:35 AM PST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Reno NV
1135 AM PDT Tue Jun 6 2023
CAZ073-061915-
Mono CA-
1135 AM PDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southern Mono County
through 1215 PM PDT...
At 1134 AM PDT, Doppler radar was tracking a strong thunderstorm near
Mono Lake, moving northwest at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bodie, Twin Lakes, June Lake, Mono Lake, Lee Vining, Tioga Pass,
Conway Summit, Crestview, Robinson Creek Campground, Junction U.S 395
And CA 158 S (june Lake Junction), Lundy Canyon Campground, Junctions
U.S 395 And CA 158 N-Ca 120 E, Junction U.S 395 And CA 270 (Bodie
Rd), Lee Vining Airport, Lee Vining Campgrounds, Oh Ridge Campground,
Trumbull Lake Campground, Aspen Campground and Junction U.S 395 And
CA 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3784 11922 3788 11920 3795 11932 3804 11931
3812 11943 3809 11945 3810 11946 3813 11948
3831 11909 3794 11859 3773 11901
TIME...MOT...LOC 1834Z 132DEG 26KT 3797 11904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 6, 11:15 AM PST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Reno NV
1215 PM PDT Tue Jun 6 2023
CAZ073-062000-
Mono CA-
1215 PM PDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Mono County
through 100 PM PDT...
At 1215 PM PDT, Doppler radar was tracking a strong thunderstorm over
Conway Summit, or 8 miles northwest of Mono Lake, moving northwest at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bodie, Twin Lakes, Mono Lake, Lee Vining, Conway Summit, Robinson
Creek Campground, Tioga Pass, Lundy Canyon Campground, Junction U.S
395 And CA 270 (Bodie Rd), Lee Vining Airport, Lee Vining
Campgrounds, Trumbull Lake Campground, Aspen Campground and Junction
U.S 395 And CA 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3788 11920 3791 11923 3791 11926 3793 11927
3795 11932 3804 11931 3807 11934 3812 11943
3809 11946 3813 11948 3832 11909 3806 11875
3785 11921
TIME...MOT...LOC 1915Z 130DEG 16KT 3808 11913
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 6, 12:04 PM PST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Reno NV
104 PM PDT Tue Jun 6 2023
NVZ001-004-062045-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
104 PM PDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of Churchill, north
central Mineral and south central Pershing Counties through 145 PM
PDT...
At 104 PM PDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 33 miles
southeast of Lovelock to 24 miles southwest of Middlegate. Movement
was northwest at 15 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Middlegate, Stillwater, Junction U.S 50 And Nv 121 (Dixie Valley Rd),
Junction U.S 50 And NV 839, Silver Hill, Rawhide, Frenchman, Fairview
Peak, Sand Mountain, Nv 361 At Mineral-Churchill Co Line, Lone Rock,
Healy Peak, Dixie Valley, Sand Mountain Campground, Mount Lincoln,
Junction U.S 50 And NV 722 and Mount Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3953 11750 3952 11757 3947 11765 3943 11765
3938 11776 3922 11772 3914 11781 3910 11778
3901 11818 3895 11820 3922 11876 4024 11822
3987 11747 3976 11750 3968 11746
TIME...MOT...LOC 2004Z 147DEG 14KT 3983 11804 3906 11837
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jun 6, 12:26 PM PST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Reno NV
126 PM PDT Tue Jun 6 2023
CAZ072-073-062100-
Greater Lake Tahoe Area CA-Mono CA-
126 PM PDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northern Mono and
Alpine counties through 200 PM PDT...
At 124 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ebbetts Pass, or 11 miles southwest of Topaz Lake, moving northwest
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topaz Lake, Woodfords, Grover Hot Springs, Mesa Vista, Alpine
Village, Junction CA 89 And CA 4, Junction U.S 395 And CA 89,
Junction CA 88 W And CA 89 N (picketts Junction), Indian Creek
Campground, Markleeville, Monitor Pass, Turtle Rock Campground,
Paynesville, Indian Creek Reservoir, Alpine County Airport and
Junction CA 88 And NV 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3858 11985 3869 11998 3873 11999 3887 11981
3863 11946 3844 11967
TIME...MOT...LOC 2024Z 117DEG 18KT 3862 11973
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 6, 12:54 PM PST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Reno NV
154 PM PDT Tue Jun 6 2023
NVZ001-004-062130-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
154 PM PDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of Churchill, north
central Mineral, central Pershing and northern Lyon Counties through
230 PM PDT...
At 152 PM PDT, Doppler radar was tracking strong thunderstorms
capable of producing landspouts along a line extending from 17 miles
east of Lovelock to near Sand Mountain. Movement was west at 30 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Fallon, Lovelock, Lahontan Reservoir, Oreana, Middlegate, Silver
Springs, Trinity Junction, Hazen, Imlay, Stillwater, Unionville,
Junction U.S 50 And Nv 121 (Dixie Valley Rd), Junction U.S 50 And NV
116 (Stuart Rd), Rye Patch Reservoir, Junction I 80 And U.S 95 (exit
83), Star Peak, Fairview Peak, Dixie Valley, Sand Mountain Campground
and Junction U.S 95 And NV 120 (Pasture Rd).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 11754 3988 11746 3977 11750 3958 11747
3953 11750 3952 11757 3947 11765 3943 11765
3938 11776 3922 11772 3914 11781 3909 11780
3901 11818 3893 11820 3930 11928 4086 11836
4086 11765 4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 2052Z 089DEG 26KT 4010 11817 3945 11861
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJ